Maryland, 2008Damaging Winds in Maryland, July 30, 2008
July 30, 2008 · NWS LWX · 3 events in 1 county or zone
A warm front moved north through the Mid Atlantic on the morning of July 30th, bringing increased heat and humidity to the region. An upper level disturbance then moved through the region during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved north through the Mid Atlantic on the morning of July 30th, bringing increased heat and humidity to the region. An upper level disturbance then moved through the region during the afternoon. This helped to trigger isolated showers and thunderstorms during the late afternoon and evening. A storm that moved over Baltimore County downed several trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 30, 1:48 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 30, 1:48 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
248 PM EDT WED JUL 30 2008
.SYNOPSIS...
A FRONTAL BOUNDARY WILL CROSS THE REGION THURSDAY. HIGH PRESSURE
WILL BUILD OVER THE MID ATLANTIC FOR THE WEEKEND INTO NEXT WEEK.
&&
.NEAR TERM /TONIGHT/...
CONCERN IS FOR LATE AFTN/EVE HRS. STLT/LTNG PLOT SHOW AN ORGANIZED
LN ACRS NW PA...W/ A SRN XTNSN ACROSS ERN KY. THIS IS IN ADVNC OF A
WK CD FNT ACROSS MI. SREF/WRF SHOW THIS LN MOVG INTO THE DC/BALT
AREAS 00-02Z. JUST SPOKE WITH SPC - THEY ARE CONTEMPLATING ISSUING
A WATCH FOR THE MID ATLC WITHIN THE NEXT HR. WINDS/HAIL BIGGEST
THREATS.
AFTR MDNGT THINGS SHOULD BE CALMING DOWN. XPCTG SOME HZ/FG AFT
MDNGT. LOWS M60S-L70S.
&&
.SHORT TERM /THURSDAY/...
WHILE I MAINTAINED THE CHC OF THUNDER IN THE ZNS FOR THU...PERHAPS
THIS CHC SHOULD BE DOWNPLAYED. HOWEVER...CD FNT STILL HANGS TO THE
N OF THE AREA...AND WHEN YOU HV A BOUNDARY IN THE AREA AT THE PEAK
OF SUMMER THE ALWAYS A CHC. ANOTHER VERY WARM DAY W/ TEMPS IN L90S
OVER MUCH OF THE AREA.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE AT THE SURFACE WILL BUILD THURSDAY NIGHT INTO FRIDAY
BEHIND THE COLD FRONT. THE MIDNIGHT SHIFT MENTIONED THE GFS TRENDING
TOWARDS AN MCS GOING THROUGH FRIDAY NIGHT THEN A WAVE OF LOW
PRESSURE ON SUNDAY. THE NAM IS ALSO STARTING TO ACKNOWLEDGE SOME
TYPE OF DISTURBANCE OR DISTURBANCES THIS WEEKEND. TIMING HAS BECOME
AN ISSUE WITH THESE POSSIBLE FEATURES. HAVE ADDED A SILENT SLIGHT
CHANCE POP FOR NOW SATURDAY AND WILL BE INCREASING CLOUD COVER FOR
PORTIONS OF THE WEEKEND.
HIGH PRESSURE WILL BE IN CONTROL FOR EARLY NEXT WEEK...BRINGING A
RETURN OF HOT AND HUMID CONDITIONS.
&&
.AVIATION /TONIGHT THROUGH MONDAY/...
TSTMS MOVG INTO CENTRAL W.V. WL HV PTNL TO IMPACT ALL TAF SITES
BTWN 22 AND 03Z. HVY RAIN AND STRONG WINDS ARE PSBL WITH THESE. IN
PRE-DAWN HRS FOG IS PSBL.
HIGH PRESSURE WILL BUILD OVER THE WEEKEND...BRINGING VFR CONDITIONS.
&&
.MARINE...
LGT WINDS TNGT AND TMRW. TSTMS PSBL DURG THE EVE HRS.
HIGH PRESSURE WILL BUILD OVER THE WATERS FOR FRIDAY AND CONTINUE
THROUGH THE WEEKEND.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
PRODUCTS...WOODY/SAR
Hazardous weather outlook, Jul 30, 10:15 AM EST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 AM EDT WED JUL 30 2008
ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
311015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1115 AM EDT WED JUL 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HIGH TEMPERATURES IN THE LOWER AND MIDDLE 90S ALONG WITH HIGH
HUMIDITY WILL CAUSE HEAT INDICES TO PEAK AROUND 100 DEGREES THIS
AFTERNOON.
AN UPPER-LEVEL DISTURBANCE WILL TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON THURSDAY
ALONG AND AHEAD OF A FRONTAL BOUNDARY. A FEW OF THE STORMS COULD
BECOME STRONG TO SEVERE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-311015-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1115 AM EDT WED JUL 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HIGH TEMPERATURES IN THE LOWER AND MIDDLE 90S ALONG WITH HIGH
HUMIDITY WILL CAUSE HEAT INDICES TO PEAK AROUND 100 DEGREES THIS
AFTERNOON ACROSS CENTRAL VIRGINIA.
AN UPPER-LEVEL DISTURBANCE WILL TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON THURSDAY
ALONG AND AHEAD OF A FRONTAL BOUNDARY. A FEW OF THE STORMS COULD BECOME
STRONG TO SEVERE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, Jul 30, 2:14 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT WED JUL 30 2008
WVZ050-055-501>504-302015-
EASTERN GRANT WV-EASTERN MINERAL WV-HAMPSHIRE WV-HARDY WV-
WESTERN GRANT WV-WESTERN MINERAL WV-
314 PM EDT WED JUL 30 2008
...STRONG THUNDERSTORMS TO AFFECT HARDY...HAMPSHIRE...WESTERN
GRANT...EASTERN GRANT...WESTERN MINERAL AND EASTERN MINERAL
COUNTIES...
AT 314 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF EMORYVILLE...MOVING EAST AT 34 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING TORRENTIAL RAIN...SMALL HAIL
AND WIND GUSTS TO 40 MPH. LOCALLY AROUND A HALF INCH OF RAIN WILL BE
POSSIBLE.
THE COMMUNITIES OF ANTIOCH...PURGITSVILLE...RUSSELLDALE...KIRBY AND
DELRAY WILL BE AFFECTED BY THIS STORM THROUGH 4PM.
HTS
Special weather statement, Jul 30, 3:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
425 PM EDT WED JUL 30 2008
MDZ005-006-011-302100-
CARROLL MD-NORTHERN BALTIMORE MD-SOUTHERN BALTIMORE MD-
425 PM EDT WED JUL 30 2008
...STRONG THUNDERSTORMS TO AFFECT CARROLL AND BALTIMORE COUNTIES...
AT 425 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF RANDALLSTOWN...MOVING EAST AT 20 MPH.
THE COMMUNITIES OF OWINGS MILLS...RANDALLSTOWN AND PIKESVILLE WILL BE
AFFECTED BY THIS STORM.
SMALL HAIL AND LOCALIZED WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE.
KRAMAR
Special weather statement, Jul 30, 3:34 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
434 PM EDT WED JUL 30 2008
MDZ010-014-302100-
ANNE ARUNDEL MD-HOWARD MD-
434 PM EDT WED JUL 30 2008
...STRONG THUNDERSTORM TO AFFECT HOWARD AND NORTHWESTERN ANNE
ARUNDEL COUNTIES...
AT 434 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SIMPSONVILLE...MOVING EAST AT 20 MPH. STORM INTENSITY WAS
INCREASING...AND THE STORM WILL SOON BE CAPABLE OF PRODUCING SMALL
HAIL AND LOCALIZED WIND GUSTS TO 40 MPH.
THE COMMUNITIES OF ELKRIDGE AND SAVAGE WILL BE AFFECTED BY THIS
STORM.
KRAMAR
Thunderstorm Wind, Baltimore
- When
- July 30, 4:00 PM EST
- Where
- Baltimore County, 1.61 mi S of Ruxton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.377, -76.650
Local broadcast media reported a tree fell onto a moving train at the Falls Road Station.
Thunderstorm Wind, Baltimore
- When
- July 30, 4:02 PM EST
- Where
- Baltimore County, 1.78 mi SSE of Ashland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 39.478, -76.612
A trained spotter reported several trees uprooted or snapped near the intersection of Gateridge Road and Stillway Court.
Thunderstorm Wind, Baltimore
- When
- July 30, 4:04 PM EST
- Where
- Baltimore County, Cockeysville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.480, -76.650
Baltimore County Emergency Management reported several trees down in Cockeysville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in North Dakota, July 30 to 31, 2008$295,000 · 2.5 in hail · 36 events
- Tornado in Maryland, July 30, 2008$500,000 · EF0 · 1 event
- Damaging Winds in Kentucky, July 30, 20081 injured · $76,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Texas, July 30 to 31, 20081 injured · $48,000 · 52 kt wind · 9 events
- Tornado in West Virginia, July 30, 2008$100,000 · EF0 · 1 event
- Damaging Wind and Lightning Strike in Kentucky, July 30, 2008$60,000 · 52 kt wind · 2 events
- Tornado and Hail in Pennsylvania, July 30, 2008$55,000 · EF0 · 3 events
- Damaging Wind and Lightning Strike in Indiana, July 30, 2008$15,000 · 50 kt wind · 2 events
- Damaging Winds in Tennessee, July 30, 200855 kt wind · 8 events
- Damaging Winds in North Carolina, July 30, 200861 kt wind · 6 events
- Hail in South Dakota, July 30, 20082 in hail · 5 events
- Hail and Damaging Winds in Oklahoma, July 30, 2008$6,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118514, 118515, 118516.